Many people assume that medications that do not require a prescription are relatively harmless. Over the Counter (OTC) medications include drugs like acetaminophen (Tylenol®), ibuprofen, aspirin, and, in dermatology, hydrocortisone. Given the current opioid epidemic, almost everyone is aware of the dangers of abusing prescription drugs, but I have found that a fair number of my patients have caused themselves harm with some very common OTC medications.

Dr. Taylor

DR. TAYLOR

Medications like Tylenol have a lower therapeutic window meaning that the toxic dose is not much higher than the recommended daily dose. A toxic does of Tylenol causes liver failure. Other medications like aspirin can cause stomach ulcers and bleeding when taken in abundance. In dermatology, the over the counter medication with which patients often have the most problems is hydrocortisone. It is present in numerous medications including Cortizone-10® and some types of Preparation H® as well as eczema and itch-relief creams. Hydrocortisone is a topical steroid.

Steroids are wonder drugs in medicine. Before steroids were available, many diseases were a death sentence or at least a sentence to a life of pain and disability. Steroids suppress the immune system broadly. They have the ability to treat patients with diseases like lupus, rheumatoid arthritis and a host of other autoimmune and inflammatory conditions. Steroids are also “dirty drugs” in the sense that they carry a host of side effects ranging from increased risk of cataracts, glaucoma, and diabetes to osteoporosis, trouble sleeping, anger issues and the list goes on. Nowadays, medications with fewer side effects are available, but steroids remain indispensable in many circumstances.

When used on the skin, topical steroids are also a mixed blessing. They are amazing at helping with poison ivy and are still the go-to medication for most cases of eczema and many non-specific itchy rashes. However, topical steroids used chronically will thin the skin, cause easy bruising, stretch marks and fragile skin. And even a few days of applying topical steroids to the face can sometimes lead to “addicted skin,” that breaks out in acne-like lesions or rashes whenever someone stops using the topical steroid. If someone unwittingly uses hydrocortisone on the face, he or she may develop a case of perioral dermatitis or steroid acne that can take weeks or months of oral antibiotics and other topical medications to quiet down and control.

Another pitfall of topical steroids like hydrocortisone is their potential to make infections worse. Because steroids suppress the immune system, conditions of inappropriate immune activation like eczema and poison ivy rashes get better with steroids. Unfortunately, infections can get worse because we rely on an intact immune system to fight bacteria, yeast and viruses. If that rash you thought was eczema turns out to be fungus, then putting a steroid on it can allow the fungus to grow. Certain medicated lip balms contain hydrocortisone and cause viral outbreaks. Again, topical steroids suppress the immune system. So, if someone has ever had the “cold sore” virus HSV-1 (which between half and two thirds of the population has), then applying a topical steroid can allow the virus to reactivate and cause more frequent and worse cold sore outbreaks. Likewise, I have seen many cases recently of parents putting hydrocortisone on their children’s eczema in the setting of a molluscum infection, and the molluscum has spread and become very severe.

A final important note: topical steroids generally do not cure anything – they merely control certain diseases. Whenever possible, it is important to identify the underlying cause of the disease so that it can be addressed. As a vein specialist and dermatologist, I have many patients who thought they simply had “eczema” on their legs when in fact they had “stasis dermatitis” due to underlying vein disease. Curing vein disease not only often eliminates lower leg eczema but also often cures symptoms of leg pain, heaviness, night cramps, restless legs and other lower extremity complaints.

If you or a loved one has a skin ailment, particularly a concern for skin cancer or vein disease, consider making an appointment with Dr. Brent Taylor of Premier Dermatology and Mohs Surgery of Atlanta. Dr. Taylor is a board-certified dermatologist, fellowship-trained Mohs surgeon, and is certified by the American Board of Venous and Lymphatic Medicine. We look forward to taking care of you.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.